Indiana, 2009Flash Flooding and Heavy Rain in Indiana, May 8, 2009
May 8, 2009 · NWS PAH · 4 events in 4 counties and zones
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. Winds along the bowing portion of the derecho weakened significantly before entering southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. Winds along the bowing portion of the derecho weakened significantly before entering southwest Indiana. However, very heavy rain accompanied the system, causing localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:05 AM CST, 6 hours 25 minutes earlier.
Area forecast discussion, May 8, 6:05 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009
.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.
&&
.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.
RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.
POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.
EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.
THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.
&&
.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 8:44 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.
A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.
THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.
SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.
DRS
In the hours before
Special weather statement, May 8, 11:48 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT FRI MAY 8 2009
ILZ077-078-INZ081-082-085>088-KYZ013>022-081915-
WABASH-EDWARDS-VANDERBURGH-PIKE-GIBSON-WARRICK-SPENCER-POSEY-
HENDERSON-DAVIESS-UNION-MCLEAN-WEBSTER-HOPKINS-MUHLENBERG-CALDWELL-
CHRISTIAN-TODD-
INCLUDING THE CITIES OF...ALBION...BOONVILLE...BRECKINRIDGE CENTER...
CALHOUN...CENTRAL CITY...CHANDLER...DAWSON SPRINGS...ELKTON...
EVANSVILLE...FORT BRANCH...FORT CAMPBELL NORTH...GREENVILLE...
HENDERSON...HOPKINSVILLE...MADISONVILLE...MELODY HILL...
MORGANFIELD...MOUNT CARMEL...MOUNT VERNON...NEWBURGH...OAK GROVE...
OAKLAND CITY...OWENSBORO...PETERSBURG...PRINCETON...PROVIDENCE...
ROCKPORT AND STURGIS
1248 PM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WESTERN KENTUCKY...
AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING UP TO
DIME SIZE HAIL...VERY STRONG WINDS 45 TO 55 MPH...AND FREQUENT
DANGEROUS LIGHTNING. BRIEF HEAVY RAIN WILL OCCUR. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF ALBION
ILLINOIS...TO CORYDON KENTUCKY...TO COBB KENTUCKY...TO 15 MILES WEST
OF LAFAYETTE...MOVING EAST AT 50 MPH.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 8, 11:59 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG OAK RIDGE 37.50N 89.73W
05/08/2009 CAPE GIRARDEAU MO EMERGENCY MNGR
NUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS
HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN
OUT.
&&
DLLLocal storm report, May 8, 12:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG GRAND TOWER 37.64N 89.50W
05/08/2009 JACKSON IL EMERGENCY MNGR
&&
DLLLocal storm report, May 8, 12:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST GORHAM 37.72N 89.48W
05/08/2009 E70 MPH JACKSON IL LAW ENFORCEMENT
&&
DLLLocal storm report, May 8, 12:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TORNADO ELKVILLE 37.91N 89.24W
05/08/2009 JACKSON IL EMERGENCY MNGR
TORNADO REPORTED ON GROUND BY SHERIFFS DEPARTMENT
DEPUTIES.
&&
DLLLocal storm report, May 8, 12:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST CARBONDALE 37.72N 89.22W
05/08/2009 E106 MPH JACKSON IL TRAINED SPOTTER
MEASURED AT A PRIVATE RESIDENCE.
&&
DLLHeavy Rain, Gibson
- When
- May 8, 12:30 PM CST to 2:30 PM CST
- Where
- Gibson County, Ft Branch
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -87.580
Some urban street flooding was reported, along with some water over county roads. A spotter measured 1.80 inches in two hours.
Flash Flood, Posey
- When
- May 8, 2:00 PM CST to 5:00 PM CST
- Where
- Posey County, 0.66 mi E of Rapture to 1.15 mi SSE of Poseyville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -87.818
Water was running over most roadways.
Flash Flood, Vanderburgh
- When
- May 8, 2:00 PM CST to 5:00 PM CST
- Where
- Vanderburgh County, 0.64 mi NW of Harwood to 1.77 mi SSW of Harwood
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.007, -87.588
Several roads were closed due to rising water. Water rescues were performed when vehicles stalled in deep water. A valve failure caused sewer water to back into an elementary school. The 15-hour storm total was three inches at Angel Mounds, just southeast of Evansville. More than an inch of rain fell in less than 30 minutes in parts of Evansville.
Flash Flood, Spencer
- When
- May 8, 2:00 PM CST to 5:00 PM CST
- Where
- Spencer County, Rockport to 1.47 mi ESE of Sand Ridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -87.050
Extensive flooding was reported on county roadways. Water depths ranged from six to eighteen inches on some roads.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167227, 166287, 166291, 167218.